So I had been suffering from degenerative disc disease and a minor bulging disc in the lumbar spine (L5-S1) for about a year. After physical therapy only helped partially, I was referred to an orthopedist who recommended an epidural steroid injection. About three days after the injection, I developed horrific sciatica (which I had never had before) that was caused by the bulge severely herniating, so much so that the sciatica lasted four months and only ended after a microdiscectomy.
When I had first gone back to my pain specialist, she did not want to discuss with me what could be causing the new pain or really offer any options besides another injection, so I switched to a new orthopedist, which is what ultimately led to the surgery. I first asked the surgeon's assistant, then the surgeon himself, why I ended up getting a herniation right after the injection, especially because I had just finished physical therapy before it, which had helped improve my back pain a lot.
The assistant said it is possible for epidural steroid injections to kind of stimulate the disc enough to cause it to herniate if it was already about to, while the surgeon said it was likely a coincidence. He added that it had also probably already been too late to stop the disc from herniating before I started physical therapy. I believe what they were saying about the disc already being about to herniate, though do not quite understand how an epidural injection could stimulate a disc like that.
But anyway, I just wanted to to hear if anyone else has had or heard of any similar experiences. Specifically, has anyone heard of a disc herniating right after or from an epidural steroid injection? And if so how it happened? I am still a little perplexed because I did not fully understand what the assistant said about stimulating the disc, and I find it odd that I had such a bad herniation at such a coincidental time when I am only 29 and had only ever had chronic back pain for a year.
Thank you in advance!